Sunday, 27 January 2013

My Methotrexate Hair

When I was on Methotrexate, I lost quite a lot of hair. Not enough to have bald patches, but enough to have much thinner hair. It's a bit nerve wracking to feel thin hair when you have had a thick head of hair since birth. I did eventually get a bit used to it, and I actually began to like it. Then I stopped Methotrexate last spring, and almost a year later, I got my normal hair back. Well, mostly: A bit is still growing back. However, I didn't get back to normal hair without a struggle.

It started growing back towards the end of the summer. This typically would've been cause to celebrate but I began to have a lot of hair just randomly sticking up straight off the top of my head. Honestly, you don't realise what you have until it's gone, and you don't realise it's place until it comes back. I have so much hair that is so much shorter than the rest of my hair and it looks terribly messy. Granted, it did come back and I'm glad.

Currently, it's better, but a few months ago it was so bad. Imagine when a baby has fine hair that just sticks up everwhere. Now imagine it on a teenager with long hair as well. Lovely image, isn't it? Oh well, it's only hair.

4 comments:

  1. I wonder if a layered hair cut could help it catch up a little faster.

    ReplyDelete
    Replies
    1. It probably would help catch up and I did consider it, but unfortunately I'm one of those people who has hair that will poof out if you do anything but keep it long and cut straight across.

      Delete
  2. I take Arava, which can also cause hair loss. It did. It does. My hair also got thin. It seems to run in phases, though. For a while I lose a lot, then it stops a while. On and off.

    When my hair started growing back in, though, it was different. I've had thick, very straight hair all my life, but now it's curly. It's been curly for about a year now--I like it, but I'm still not used to it. I've decided I don't mind a bit. And the Arava is keeping my RA under control, so it's worth it.

    I'm glad yours is coming back in. Maybe cut it shorter and let it all blend?

    ReplyDelete
    Replies
    1. I used to take Arava too, and that caused a bit of hair loss too, but not too much as I was only on it a month. I think hair growth runs in cycles of about three months, so that could be it.

      That's odd, but I heard that cancer patients who took chemo and lost their hair get curly hair as well. Perhaps that's just what happens when you lose hair from medicine.

      Thanks. I thought about cutting it, but I don't mind the shorter hair coming in: I usually use a clip to keep it all in place, and it looks good.

      Delete